Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 139, NWS Miami, FL

August 5, 2009Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 5, 2009, 3:40 PM EDT for Collier County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 3:40 PM EDT (19:40 UTC)
Expired
Aug 5, 2009, 4:25 PM EDT
In force
45 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3031 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:02 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 3:02 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT WED AUG 5 2009

.DISCUSSION...A LOW LEVEL TROUGH MOVED ACROSS SOUTH FLORIDA TODAY,
BRINGING SHOWERS AND THUNDERSTORMS MOSTLY FOR WESTERN AND INTERIOR
AREAS. MODELS SHOW THE UPPER LEVEL RIDGE ACROSS THE ATLANTIC EXTENDING
ACROSS SOUTH FLORIDA THROUGH THE REST OF THE WEEK, LEADING TO AN
EASTERLY FLOW PATTERN EVERYDAY. SHOWERS AND THUNDERSTORMS WILL BE
LIMITED ACROSS THE EASTERN PORTION OF SOUTH FLORIDA WHILE THE WEST
COAST AND INTERIOR PORTIONS WILL GET BETTER CHANCES OF RAIN DUE TO
THE SEA BREEZE/LAKE BREEZE AND MEAN FLOW INTERACTION.

PWATS WILL REMAIN AROUND 1.8 INCHES THROUGH TOMORROW...BUT WILL
DECREASE BY FRIDAY TO AROUND 1.4 INCHES. POPS HAVE BEEN LOWERED
WITH THIS TREND IN MIND...BUT STILL SCATTERED ACTIVITY IS EXPECTED
ACROSS INTERIOR AND WESTERN AREAS.

WARMER THAN NORMAL TEMPS ARE EXPECTED FOR THE EASTERN PORTIONS OF
THE CWA DUE TO THE WIND FLOW...SO HAVE CONTINUED TO GO ABOVE
GUIDANCE. HIGH TEMPS WILL REMAIN CLOSE TO THE NORMAL RANGE,
GETTING INTO THE UPPER 80S TO LOWER 90S FOR THE ATLANTIC
COAST...AND LOWER TO MID 90S ELSEWHERE...HOTTEST OVER THE WESTERN
INTERIOR AREAS.

STILL LOOKS LIKE ANOTHER INVERTED TROUGH MOVING ACROSS THE AREA
DURING THE WEEKEND...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWA. EASTERLY FLOW WILL ALSO
REMAIN...WHICH WILL PUSH MOST OF THE ACTIVITY TO THE WESTERN HALF
OF THE AREA EACH AFTERNOON.

&&

.MARINE...WINDS WILL REMAIN GENERALLY AT OR LESS THAN 15 KT
THROUGH THE PERIOD WITH SEAS OF 4 FT OR LESS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  89  79  90 / 30 30 20 20
FORT LAUDERDALE  83  89  82  89 / 30 30 20 20
MIAMI            82  90  81  89 / 30 30 20 20
NAPLES           77  92  75  93 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...ERA/DFG
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Aug 5, 9:27 AM EDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
927 AM EDT WED AUG 5 2009

FLZ063-066>075-168-172>174-061100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
927 AM EDT WED AUG 5 2009

...SCATTERED STORMS, SOME STRONG INTERIOR AND GULF COAST THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE INTERIOR AND GULF COAST. GUSTY WINDS, FREQUENT
LIGHTNING STRIKES, AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGER STORMS THAT DEVELOP.

WIND: THE STRONGEST STORMS MAY PRODUCE WIND GUSTS OF 45 TO 55 MPH
ACROSS INTERIOR AND GULF COAST AREAS THIS AFTERNOON INTO EARLY EVENING.

HAIL: THE STRONGEST STORMS MAY PRODUCE PEA TO DIME SIZE HAIL
ACROSS INTERIOR AND GULF COAST AREAS THIS AFTERNOON INTO EARLY EVENING.

FLOODING: SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL
THIS AFTERNOON ACROSS INTERIOR AND GULF COAST AREAS. THIS MAY
CAUSE LOCALIZED ROADWAY FLOODING AND FLOODING OF POOR-DRAINAGE AREAS.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS IN THE ATLANTIC
COASTAL WATERS, INCLUDING BISCAYNE BAY, WITH ANY SHOWERS.

RIP CURRENTS...EASTERLY WINDS OF 10 TO 15 KNOTS, COMBINED WITH A LOW
TIDE AT MID AFTERNOON, LEADS TO A MODERATE RISK OF RIP CURRENTS AT
THE BEACHES OF PALM BEACH, BROWARD AND MIAMI DADE COUNTIES.

TEMPERATURES: TEMPERATURES INTO THE MID 90S, COMBINED WITH HIGH
LEVELS OF HUMIDITY, WILL CREATE HEAT INDICES AROUND 105 DEGREES THIS
AFTERNOON ACROSS THE WESTERN INTERIOR. THIS WILL AFFECT PRIMARILY
WESTERN GLADES, WESTERN HENDRY AND EASTERN COLLIER COUNTIES. PERSONS
ARE SUGGESTED TO LIMIT TIME SPENT DOING STRENUOUS WORK OUTDOORS IN
THESE AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY, WITH THE
GREATEST CHANCES INTERIOR AND WEST.

RIP CURRENTS WILL CONTINUE TO BE POSSIBLE ALONG THE ATLANTIC COAST
DUE TO STEADY EAST TO SOUTHEAST 10 TO 15 KNOT WINDS INTO THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Aug 5, 12:33 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1233 PM EDT WED AUG 5 2009

FLZ067-051715-
INLAND PALM BEACH COUNTY FL-
1233 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORM MOVING ACROSS INTERIOR PALM BEACH COUNTY...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF LION COUNTRY SAFARI...MOVING WEST
AT 10 MPH.

THIS STORM WILL AFFECT...

  RURAL CENTRAL PALM BEACH COUNTY

AND SURROUNDING COMMUNITIES.

THE STRONG WINDS ASSOCIATED WITH THIS STORM WILL RACE OUT TO THE
WEST AND COULD ARRIVE WELL AHEAD OF SIGNIFICANT RAINFALL.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2658 8045 2660 8070 2670 8077 2669 8075
      2670 8073 2672 8073 2677 8075 2678 8072
      2675 8071 2676 8070 2681 8070 2684 8064
      2675 8039
TIME...MOT...LOC 1632Z 101DEG 9KT 2668 8051

GS
Special weather statement, Aug 5, 1:59 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EDT WED AUG 5 2009

FLZ069-070-051845-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
159 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS FAR WESTERN COLLIER COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
BONITA SPRINGS TO WEST TOLL GATE ON ALLIGATOR ALLEY TO MARCO ISLAND
AIRPORT...MOVING NORTH AT 10 MPH.

THESE STORMS WILL AFFECT...

WEST TOLL GATE ON ALLIGATOR ALLEY...
QUAIL CREEK ESTATES...
EAST NAPLES...
GOLDEN GATE ESTATES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2632 8181 2632 8165 2615 8159 2612 8159
      2612 8166 2608 8159 2598 8161 2599 8166
      2606 8179 2626 8181
TIME...MOT...LOC 1758Z 172DEG 8KT 2629 8176 2619 8166
          2603 8164

GS
Special weather statement, Aug 5, 2:06 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
206 PM EDT WED AUG 5 2009

FLZ069-070-051845-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
206 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS FAR WESTERN COLLIER COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
BONITA SPRINGS TO WEST TOLL GATE ON ALLIGATOR ALLEY TO MARCO ISLAND
AIRPORT...MOVING NORTH AT 10 MPH.

THESE STORMS WILL AFFECT...

WEST TOLL GATE ON ALLIGATOR ALLEY...
QUAIL CREEK ESTATES...
EAST NAPLES...
GOLDEN GATE ESTATES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH THESE STORMS ALONG
WITH DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 2632 8181 2632 8165 2615 8159 2612 8159
      2612 8166 2608 8159 2598 8161 2599 8166
      2606 8179 2626 8181
TIME...MOT...LOC 1758Z 172DEG 8KT 2629 8176 2619 8166
          2603 8164

GS
Special weather statement, Aug 5, 2:57 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT WED AUG 5 2009

FLZ066-070-052000-
HENDRY FL-INLAND COLLIER COUNTY FL-
257 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL COLLIER COUNTY...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
MILE MARKER 60 ON ALLIGATOR ALLEY TO 5 MILES SOUTH OF MILE MARKER 90
ON ALLIGATOR ALLEY. THESE STORMS WERE NEARLY STATIONARY.

THESE STORMS WILL AFFECT...

BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY...
DEEP LAKE...

AND SURROUNDING COMMUNITIES. THESE STORMS WILL IMPACT ALLIGATOR
ALLEY AND STATE ROAD 29.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2611 8103 2598 8139 2616 8144 2639 8107
TIME...MOT...LOC 1856Z 000DEG 1KT 2623 8110 2608 8133

GS
Special weather statement, Aug 5, 3:38 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT WED AUG 5 2009

FLZ073-075-174-052030-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
338 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHWESTERN MIAMI DADE COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF PA-HAY OKEE OVERLOOK...MOVING
NORTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

PA-HAY OKEE OVERLOOK...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2538 8095 2543 8102 2555 8093 2563 8079
      2555 8073 2538 8068 2531 8080
TIME...MOT...LOC 1937Z 147DEG 8KT 2538 8078

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:33 PM EDTSpecial Marine WarningMFL37 min
Aug 5, 12:33 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Aug 5, 1:22 PM EDTSpecial Marine WarningMFL30 min
Aug 5, 1:56 PM EDTSpecial Marine WarningMFL64 min
Aug 5, 1:59 PM EDTSpecial Weather StatementMFLCollier46 min
Aug 5, 2:06 PM EDTSpecial Weather StatementMFLCollier39 min
Aug 5, 2:20 PM EDTAreal Flood AdvisoryMFLCollier95 min
Aug 5, 2:24 PM EDTSpecial Marine WarningMFL66 min
Aug 5, 2:57 PM EDTSpecial Weather StatementMFLCollier63 min
Aug 5, 3:25 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry34 min
Aug 5, 3:38 PM EDTSpecial Weather StatementMFLMonroe52 min
Aug 5, 4:22 PM EDTSevere Thunderstorm WarningMFLBroward, Collier, Miami-Dade37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.